Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Itchy hard lump on labia majora. How to get rid of this?

Answered by
Dr.
Dr. Aarti Abraham

OBGYN

Practicing since :1998

Answered : 6011 Questions

default
Posted on Thu, 24 Jan 2013 in Vaginal and Uterus Health
Question: Hi - on my vagina at the top of the right side of my labia majora there is a hard lump and it really itchies but its also sore and bleeds - it started with just extreme itching, kind of looked liked eczema and it would get better with over the counter eczema cream but then would come back.... It's been like this for approx 9 years - the lump though is recent- I haven't had sex in nearly 4 years as it looks horrid and I'm embarrassed plus if you touch it I just want to scratch it!!! I hope you can help - XXXXXXX
doctor
Answered by Dr. Aarti Abraham 1 hour later
Hello XXXXXXX,
Thanks for your query.

The vagina consists of an XXXXXXX mucous membrane and a muscular coat separated by a layer of erectile tissues. It is lubricated by Bartholin’s glands, situated at the opening in front. The vagina is vulnerable to various infectious diseases, as well as skin disorders.

Since the main problem started with vaginal itching, I would like to tell you the reasons for itching. I have seen the picture you have attached, and it appears that due to chronic scratching and itching, the underlying skin and hair follicles have become inflamed and infected, leading to a lump.
You need examination, palpation and testing by a gynecologist to arrive at the exact diagnosis.

Itching in the labial area is usually caused by irritation of the skin from many sources, such as clothes rubbing against the skin, some chemicals present in products used on the private parts, medicated toilet paper/wipes, tampons, latex or lubricants in condoms etc. This is known as contact dermatitis. Contact dermatitis is rarely serious, but it is often very itchy.

Ringworm infection of the perineum is very common, and this requires topical / oral antifungals.

Scabies is a disease, transmitted through close human to human contact, where the parasites burrow under the skin and lay their eggs. The eggs release toxins causing an itchy rash that may appear as little hive-like bumps, red bites or small pimples. Because the mites prefer warm areas, they migrate to the areas where clothing fits tight such as the genital area. This conditions is particulary painful and itchy.
Other parasitic / worm infections can also similarly cause an extremely painful and itchy rash on the genitals, specifically the peri anal area.

Local yeast infection ( candidiasis ) can cause an itchy rash on the genital area.

Skin disorders such as psoriasis, eczema, and lichen can also cause an itchy rash on the private parts.

According to me, the lump has resulted due to chronic itching and inflammation of the same area.
In other cases, vaginal lumps may result from genital herpes. This is another type of sexually transmitted disease (STD) that can cause soreness and itchiness.
Other causes include ingrown hair. This happens once the pubic hair coils back as well as develops out of line and shoves all the way through the skin. This can result to vaginal lumps that are commonly noticeable several days following shaving. Lastly, Bartholin’s gland may also be established as one of its causes. These glands’ lubricate the vagina and once they are obstructed, cyst can grow. This is complicated by itching when the cyst gets inflamed and infected.

Please consult your gynecologist, who would then examine you properly, palpate the lump and if necessary order investigations.
For the intractable itching till then, please use a local topical steroid ointment like Canesten HC, however this is purely a temporary measure, and in fact, topical steroids might aggravate some of the conditions, so do not use it as a substitute for a proper checkup.

Feel free to ask for further clarifications.



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Aarti Abraham 29 minutes later
Many thanks for your advice but how do I get an appointment with a gynaecologist ?
doctor
Answered by Dr. Aarti Abraham 6 minutes later
Hi XXXXXXX,
If you wish to go via the NHS, you have to consult your GP, who would then refer you to a gynecologist.
The other option is to consult a private gynecologist, or via the B.U.P.A.
Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Skin rash

doctor1 MD

My husband has shingles and was treated with 7 days of valacyclovir...and some tramadol for pain. He has finished the valtrex, but does not take the tramadol as it was too potent for him. The intitial outbreak has crusted over and the scabbed areas have fallen off...there have been no new outbreaks. He was treated on the 4th day following the first visual of the rash. It has be 15 days since first noticiing the rash...and he has some blood in his urine once a day for 3 days....in the afternoon. Can the virus be a cause of the blood?

doctor1 MD

I am 3 months pregnant and about 2 weeks ago noticed a small rash on the leftside of my neck. I have scratched it so bad, it seems to have spread all over my chest. It is red, unbearably itchy, and bumpy. I notice when I am in the sun, it gets even more itchy. What should I do?

doctor1 MD

Since switching to SweetLeaf Stevia My husband and I are both suffering from severe gas. Is this normal? Will it subside. Neither of us has had this problem prior to using the Sweetleaf. I stopped the Truvia and it s noname brand equal a couple of weeks ago due to the other additives in them. I am allergic to Sucrolose and had to eliminate this from my diet. It causes rash on arms and legs and irregular heartbeat.

doctor1 MD

Hello, I am trying to figure out why I ve been getting rashes on and off for the past couple of years whenever I go on vacation and get exposure to the sun and ocean. I have Addison s Disease and hypothyroidism and don t know if the bumpy clustery bilateral rash has to do with my autoimmune disorders. The rash goes away in a few days and is non-itchy but uncomfortable. It usually starts on the tops of my feet and spreads to my hands (in between fingers too)...right now it is on my thighs and hips.

doctor1 MD

I have pain and swelling under my upper arm on both sides. I am 70 female.

doctor1 MD

Dear doctor thanks for your valuable reply however my further query is for last two weeks I have a mild rash under my eye which is persistent and is not going away...I had read somewhere in the webmd website that facial rashes are the first sign...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?